Renegotiating Minoritarian In__Visibilities

Gießen, Germany, 11.-14. November 2019

Paradoxical political developments in the ‘Global North’ – in particular the commercial, capitalist and legal embrace of sexual, gender and racial minorities and the rise of far-right nationalism, with its attendant visible and violent classism, racism, xenophobia, homophobia, and sexism – ask for an urgent renegotiation of minoritarian politics of in__visibilities. Against this backdrop, the international and interdisciplinary conference Renegotiating Minoritarian In__Visibilities will investigate how minoritarian strategies in art and visual culture can undermine hegemonic regimes of representation and challenge the dominant patterns of visibility, assimilation and intelligibility. Considering close connections between academia, art critique/practice and activism, the societal relevance of the conference is grounded in its exploration of aesthetic strategies that counteract processes of discrimination and stereotyping due to gender, sexuality, race, ethnicity, age and further categories of difference.

The three-day conference with its format variety (workshops, artist talk, lecture-performance, keynote lecture, short panel presentations, etc.) will take place on November 12-14, 2019 at the International Graduate Centre for the Study of Culture (GCSC) and the Institute for Art Education at Justus-Liebig-University Giessen, Germany. In addition, a kick-off event in the form of a performative presentation including a film screening will be offered on November 11, 2019 in the Margarete-Bieber-Saal.

The conference is organised by the Research Area Visual and Material Culture Studies (RA4) of the GCSC.

Organisation: Oliver Klaassen (Queer Art Studies, PhD student at the GCSC; Lecturer at various German universities); Cathérine Ludwig-Ockenfels (Early Modern History, PhD student at the GCSC); Jana Tiborra (Art Pedagogy, Research Assistant at the Institute for Art Pedagogy, JLU; PhD student at the GCSC); Katharina Wolf (Contemporary History, PhD student and Research Assistant at the GCSC).

Cooperation partners: Institut für Kunstpädagogik (IfK) / JLU Gießen; Sektion "Medien and Gender" des Zentrums für Medien und Interaktivität (ZMI) / JLU Gießen; Zentrale Frauen und Gleichtstellungsbeauftragte und Büro für Chancengleichheit / JLU Gießen Autonome AStA-Referate: Queer-Feministisches Frauenreferat und Bi*- Schwulen-Trans*-Queer-Referat / JLU Gießen; Gießener Hochschulgesellschaft: Gesellschaft von Freunden und Förderern der Justus-Liebig-Universität Gießen; Research Network in Queer Studies, Decolonial Feminisms and Cultural Transformation (QDFCT) / JLU Gießen; Büro für Frauen und Gleichberechtigung der Stadt Gießen; Aidshilfe Gießen e.V. im Hans Peter Hauschildhaus.

Registration Deadline: 1. Nov.

For questions & registration, please contact in-visibility@gcsc.uni-giessen.de

PROGRAMME

Monday, 11. Nov. 2019

6:30-8:30 p.m.: Margarete-Bieber-Saal
Pre-Conference Event
Chair: Greta Olson
Sarah Held (Vienna) & Sylvia Sadzinski (Berlin): Plonker – Porn – Protest. A Performative Presentation and Movie Screening

Tuesday, 12. Nov. 2019

1:00-1:45 p.m.: GCSC, R. 001
Welcome & Introduction to the 1st Conference Day

Break (15 min.)

2:00-3:30 p.m.: GCSC, R. 001

Panel I: In_Visible Relations & Solidarities
Chair: Jana Tiborra

Regina Brückner (Berlin): (In)Visibilities of Racism and Neonazi Terrorism: the “National Socialist Underground” in Audiovisual Media
Sebastian Garbe (Giessen): In_Visible Solidarities – Negotiating Political and Social Coalitions across Differences
Clara-Sophie Höhn (Augsburg): Hidden Histories? White Southern Women and their “In_Visible” Involvement in the Civil Rights Movement

Break (30 min.)

4.00-5:45 p.m.: GCSC, R. 001

Workshop I (closed event)
Chair: Katharina Wolf

Maicyra Leão e Silva (Sergipe) & Magdalena Kallenberger (Weimar): Maternal Fantasies – Collective Artistic Strategies of In_Visibility towards Political AgencyBreak (30 min.)

6:15-7:45 p.m.: GCSC, R. 001

Keynote Lecture
Chair: Oliver Klaassen & Jana Tiborra
Johanna Schaffer (Kassel) & Isabel Paehr (Berlin): Ambivalences of Visibility (Revised)

20.15 p.m.: Dinner at DachCafé

Wednesday, 13. Nov. 2019

9:00-9:15 a.m.: GCSC, R. 001
Welcome & Introduction to the 2nd Conference Day

9:15 a.m. –12:15 p.m.: GCSC, R. 001

Workshop II (closed event)
Chair: Taya Hanauer & Rebekka Marpert

Johanna Schaffer (Kassel) with İpek Burçak (Kassel), Isabel Paehr (Berlin), Nicole voec (Kassel), and Cilian Woywod (Kassel): A Set of Speculative Interventions in Virtual Space

Lunchbreak & Change of Room (105 min.)

2:00-3:15 p.m.: Institute for Art Education, PHIL II, H105 (Photo Studio)
Artist Talk
Welcome: Ansgar Schnurr | Chair: Jana Tiborra
SandraF (London/Vienna): Spectral Realities
Break & Change of Room (30 min.)

3:45-5:15 p.m.: GCSC, R. 001

Panel II: Critiquing Hegemonic In_Visibilities

Chair: Cathérine Ludwig-Ockenfels
Lisa Beckmann (Giessen): The Politics of Staring: Negotiating Disability and Visibility from the Freak Show to the Ugly Laws in the USSebastian Köthe (Berlin): Censorship and Politics of In_Visibility in the “Global War on Terror”. The Case of Abu Zubaydah
Fadi Saleh (Göttingen): Queer/Humanitarian Visibility: The Emergence of the Figure of "the Suffering Syrian Gay Refugee”

5:15-6:15 p.m.: GCSC, R. 001
Theme-Café

6:15-7:15 p.m.: GCSC, R. 001
Lecture Performance
Chair: Danae Gallo González
Sophie Sexon (Glasgow): The In_Visibility of the Non-Binary Body in Drag Performance and Medieval Visual Art

Evening Reception (7.15-8.30 p.m., GCSC, Foyer & R. 001)

Thursday, 14. Nov. 2019

9:00-9:15 a.m.: GCSC, R. 001
Welcome & Introduction to the 3rd Conference Day

9:15-10:15 a.m.: GCSC, R. 001
Lecture
Chair: Cathérine Ludwig-Ockenfels
Jonathan D. Katz (Philadelphia): The Sexuality of the Hard-Edge: Abstraction, Phenomenology, and Post War American Art

Break (15 min.)

10:30 a.m.-12:00 p.m.: GCSC, R. 001

Panel III: Queer-Feminist In_Visibilities
Chair: Oliver Klaassen

Sarah Held (Wien): Subversion & Intervention – Material Culture as a Strategy of Visualization of Sexual Violence and Feminines
Sylvia Sadzinski (Berlin): Queer Feminist Curating or How to Go Beyond Politics of Representation?
William J. Simmons (Los Angeles): Queer Materialisms and Imaginary Friends

Break (30 min.)

12:30-1:30 p.m.: GCSC, R. 001
Concluding Debate & Official Farewell